Question of the Day – Friday February 1, 2019

Question – Cardiac toxicity induced by anthracycline antineoplastic agents can develop in an acute, subacute, or chronic manner. What characterizes these various forms of anthracycline cardio-toxicity?

Answer- The cited article notes “Acute cardiotoxicity occurs in less than 1% of patients immediately after infusion of the anthracycline and manifests as an acute, transient decline in myocardial contractility, which is usually reversible. The early-onset chronic progressive form occurs in 1.6% to 2.1% of patients during therapy or within the first year after treatment and is dose dependent as well. Late-onset chronic progressive anthracycline-induced cardiotoxicity occurs at least 1 year after completion of therapy in 1.6% to 5% of patients. Both the subacute and chronic forms of anthracycline-mediated cardiotoxicity tend not to be reversible. The risk of clinical cardiotoxicity increases with cumulative dose of anthracycline.” (Curigliano G et al. Cardiac toxicity from systemic cancer therapy: A comprehensive review. 2010 Progress in Cardiovascular Diseases 53:94-104)